Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Des Moines, IA

October 21, 2017Appanoose County, Lucas County, Monroe County, Iowa

NWS Des Moines, IA issued this special weather statement at Oct 21, 2017, 8:05 PM CDT for Appanoose County, Lucas County, Monroe County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 8:05 PM CDT (01:05 UTC)
Expired
Oct 21, 2017, 8:45 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS83 KDMX 220105
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
805 PM CDT SAT OCT 21 2017
 
IAZ074-084-085-095>097-220145-
Appanoose IA-Marion IA-Wayne IA-Lucas IA-Davis IA-Monroe IA-
805 PM CDT SAT OCT 21 2017

...Line of storms may produce wind gusts to 50 mph...

At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chariton to 11 miles northwest of Unionville.
Movement was northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Centerville, Chariton, Albia, Lake Sundown, Rathbun Lake, Seymour,
Moravia, Russell, Lovilia, Mystic, Williamson, Hamilton, Melrose,
Promise City, Unionville, Numa, Rathbun, Plano, Marysville and Udell.

LAT...LON 4100 9339 4132 9301 4118 9287 4116 9287
      4116 9285 4095 9264 4090 9264 4090 9258
      4084 9252 4058 9309 4058 9317
TIME...MOT...LOC 0105Z 226DEG 37KT 4103 9332 4061 9313 

$$

Kotenberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Oct 21, 6:27 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 21, 6:27 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
627 PM CDT Sat Oct 21 2017

.SHORT TERM.../Tonight through Sunday/
Issued at 312 PM CDT Sat Oct 21 2017

The primary concern will obviously be convective trends into
tonight. Confidence is high that showers and storms will blossom
eventually due to the deep convergence and deep, strong
thermodynamic and kinematic forcing with the long wave trough
passage, but less so with respect to intensity. Storms developed in
NW Iowa around 18z and looked as if they were going to mature fairly
quickly, but since diminished. Additional convection has also
developed farther south in a zone of strong frontal convergence and
frontogenetical forcing, but this has also been somewhat slow to
strengthen. Western Iowa RAP soundings show a 2km warm layer at the
base of the EML continuing to erode and there may be a slim window
for surface based convection to mature, but it will not last long as
the front quickly undercuts anything resulting in convection being
rooted around 1km. With plenty of stratus over Iowa and the loss of
heating soon, feel much of the convection will be below severe
limits unless trends increase soon.

Shallow and deep shear parameters are both high so there remains a
small potential for supercells and brief tornadoes in addition to
hail and wind. QLCS tornadoes will be possible into the evening with
low level shear persisting, but as mentioned overnight the 0-3km
shear vectors are not oriented favorably: too far to the north vs
east and line/front orientation. Small segments would need to orient
NE to realize available shallow shear and SRH. Moderate to locally
heavy rains may eventually be a greater threat with strong low level
moisture transport ahead of the front. 00Z NAEFS precipitable water,
specific humidities and integrated water vapor transport are all
near climatological extremes. Thus expect widespread efficient rains
in 3.5+km warm cloud depths with 1” amounts over the SE half of the
forecast area possible by tonight.

Skies should clear into tomorrow as the system departs with
temperatures 5 to 10 degrees cooler than today. The biggest change
will be less humid conditions with surface dewpoints no better than
the 30s and 40s.

.LONG TERM.../Sunday night through Saturday/
Issued at 312 PM CDT Sat Oct 21 2017

The long term period begins with significant shortwave trough diving
south through the Upper Midwest early next week. This will send a
strong cold front through central Iowa during the morning and
afternoon hours on Monday. Deep unidirectional winds and efficient
boundary layer mixing behind the front should still be enough to
warm temperatures into the upper 50s and low 60s. Not expecting
anything more than isolated showers with the frontal passage as the
atmosphere is starved of moisture. A reinforcing shot of cold air
advection will lead to much cooler and blustery conditions on
Tuesday. Model guidance remained consistent to the previous forecast
with highs only in the upper 40s and low 50s.

A bounce back to near average temperatures is expected through the
middle of the week as an upper level ridge builds over the Plains
states. The warm up will be short lived as a deep upper level low
digs southeast and dislodges a large dome of cold air to our north.
The GFS and EC remain out of sync with their timing and evolution of
the trough, although the slower EC has trended toward the faster GFS
with the latest run. Regardless of any model discrepancies, there is
high confidence that the coldest air we have seen so far this season
will be ushered in by a strong cold frontal passage in the late
Thursday or Friday time frame. Latest guidance suggests highs will
struggle to get out of the 40s on Friday and Saturday with below
freezing temperatures possible overnight. Light rain and/or a few
snow flakes are also possible Friday night into Saturday as moisture
wraps around the back side of the upper level low. At this time it
looks like the better lift/moisture will slide north of the area.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 627 PM CDT Sat Oct 21 2017

Broken line of convection with occasional MVFR cigs moving across
area now...and will exit the far east by 10-12z Sunday. Activity
may increase southeast overnight near KOTM as low level jet
increases aft 03z. Some wind and mainly MVFR VSBY reduction as
storms roll through. Aft 06-10z nearly all areas will be VFR with
either high clouds or skc aft 12z. Winds increase aft 15z with
gusts near 16-18kt until 21z. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Martin
AVIATION...REV
Hazardous weather outlook, Oct 21, 3:28 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
328 PM CDT Sat Oct 21 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
328 PM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for much central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected into the evening, lingering into
eastern Iowa overnight. There is a marginal to slight risk of
severe weather with large hail, damaging wind and a brief tornado
possible. Moderate to locally heavy rains may occur as well,
especially central and east.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Freezing temperatures are possible Thursday night far north and
Friday night over all but far southeast Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly into the evening hours.

Small

In the hours before

Special weather statement, Oct 21, 4:42 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
442 PM CDT SAT OCT 21 2017

IAZ005-006-015-016-023>025-034>036-045>047-057>059-070>072-081-082-
092-093-212315-
Humboldt IA-Palo Alto IA-Boone IA-Guthrie IA-Kossuth IA-Winnebago IA-
Carroll IA-Union IA-Madison IA-Hancock IA-Cass IA-Hamilton IA-
Wright IA-Audubon IA-Calhoun IA-Adams IA-Greene IA-Webster IA-
Pocahontas IA-Adair IA-Ringgold IA-Dallas IA-Taylor IA-
442 PM CDT SAT OCT 21 2017

...Strong Storms Moving across Central Iowa...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from the Iowa Minnesota border northeast of
Algona...to near Glidden to near Clarinda. The line as a whole was
moving east at 25 mph, while individual storms were moving northeast
along the line at 45 mph.

Up to dime sized hail and winds in excess of 40 mph will be possible
with the stronger storms. Those attending or planning outdoor events
should be prepared for thunderstorms and rapidly changing
conditions, having shelter available on short notice.

Locations impacted include...
Fort Dodge, Waukee, Boone, Webster City, Creston, Perry, Atlantic,
Algona, Winterset, Jefferson, Forest City, Adel, Garner, Clarion,
Greenfield, Rockwell City, Mount Ayr, Corning, Guthrie Center and
Bedford.

LAT...LON 4057 9491 4116 9493 4116 9506 4350 9441
      4350 9350 4303 9350 4057 9418
TIME...MOT...LOC 2137Z 261DEG 23KT 4347 9433 4210 9474 4057 9513

Small
Special weather statement, Oct 21, 6:19 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
619 PM CDT SAT OCT 21 2017

IAZ016-017-025-026-036-220000-
Hamilton IA-Wright IA-Cerro Gordo IA-Franklin IA-Hancock IA-
619 PM CDT SAT OCT 21 2017

...LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH
AND SMALL HAIL...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eagle Grove to near Big Wall Lake.
Movement was northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Forest City, Garner, Clarion, Eagle Grove, Belmond, Sheffield,
Rockwell, Clear Lake, Big Wall Lake, Elm Lake, Ventura, Kanawha,
Goldfield, Dows, Klemme, Latimer, Thornton, Coulter, Meservey and
Alexander.

LAT...LON 4295 9306 4247 9361 4270 9397 4271 9397
      4326 9364
TIME...MOT...LOC 2318Z 207DEG 48KT 4270 9382 4257 9365

Kotenberg
Special weather statement, Oct 21, 6:58 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
658 PM CDT SAT OCT 21 2017

IAZ007-016-017-220015-
Cerro Gordo IA-Worth IA-Hancock IA-
658 PM CDT SAT OCT 21 2017

...LINE OF STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH
AND SMALL HAIL...

At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rice Lake to near Rockford. Movement was
northeast at 90 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mason City, Northwood, Nora Springs, Manly, Rockwell, Mason City
Municipal Airport, Clear Lake, Ventura, Plymouth, Fertile, Kensett,
Grafton, Hanlontown, Joice, Rock Falls, Carpenter, Burchinal,
Portland, Bolan and Pilot Knob State Park.

LAT...LON 4297 9302 4292 9308 4321 9360 4326 9356
      4326 9350 4333 9350 4350 9336 4350 9302
TIME...MOT...LOC 2357Z 216DEG 80KT 4331 9350 4306 9303

Kotenberg
Special weather statement, Oct 21, 7:19 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
719 PM CDT SAT OCT 21 2017

IAZ072-073-220045-
Madison IA-Warren IA-
719 PM CDT SAT OCT 21 2017

...Line of storms may produce brief periods of heavy rain along with
wind gusts upwards of 40 mph and small hail...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Winterset, moving northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Des Moines, West Des Moines, Indianola, Norwalk, Winterset, Avenue Of
The Saints Event Center, St. Charles, Truro, Martensdale, Cumming,
Patterson, St. Marys, East Peru, Ackworth, Bevington, Spring Hill and
Lake Ahquabi State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy downpours may also impact travel along Interstate 35.
Use extra caution if traveling in this area.

&&

LAT...LON 4116 9397 4122 9408 4151 9385 4151 9364
      4140 9337 4116 9383
TIME...MOT...LOC 0017Z 220DEG 44KT 4123 9393

Kotenberg
Special weather statement, Oct 21, 7:37 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
737 PM CDT SAT OCT 21 2017

IAZ094>096-220100-
Appanoose IA-Wayne IA-Decatur IA-
737 PM CDT SAT OCT 21 2017

...A line of strong storms may produce wind gusts to 50 mph and
small hail...

At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Leon to 10 miles northeast of
Mercer. Movement was northeast at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Centerville, Corydon, Rathbun Lake, Seymour, Allerton, Mystic,
Lineville, Promise City, Numa, Clio, Plano and Millerton.

LAT...LON 4067 9370 4090 9338 4090 9325 4075 9283
      4058 9325 4058 9349
TIME...MOT...LOC 0036Z 238DEG 52KT 4071 9358 4061 9338

Kotenberg
Special weather statement, Oct 21, 8:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
805 PM CDT SAT OCT 21 2017

IAZ074-084-085-095>097-220145-
Appanoose IA-Marion IA-Wayne IA-Lucas IA-Davis IA-Monroe IA-
805 PM CDT SAT OCT 21 2017

...Line of storms may produce wind gusts to 50 mph...

At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chariton to 11 miles northwest of Unionville.
Movement was northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Centerville, Chariton, Albia, Lake Sundown, Rathbun Lake, Seymour,
Moravia, Russell, Lovilia, Mystic, Williamson, Hamilton, Melrose,
Promise City, Unionville, Numa, Rathbun, Plano, Marysville and Udell.

LAT...LON 4100 9339 4132 9301 4118 9287 4116 9287
      4116 9285 4095 9264 4090 9264 4090 9258
      4084 9252 4058 9309 4058 9317
TIME...MOT...LOC 0105Z 226DEG 37KT 4103 9332 4061 9313

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:19 PM CDTSpecial Weather StatementDMXWarren26 min
Oct 21, 7:37 PM CDTSpecial Weather StatementDMXAppanoose, Wayne23 min
Oct 21, 7:55 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren24 min
Oct 21, 8:24 PM CDTSpecial Weather StatementDMXMarshall, Tama36 min
Oct 21, 8:46 PM CDTSpecial Weather StatementDMXBlack Hawk, Tama44 min
Oct 21, 8:55 PM CDTSpecial Weather StatementDMXAppanoose35 min
Oct 21, 9:00 PM CDTSpecial Weather StatementDMXTama45 min
Oct 22, 3:10 PM CDTWind AdvisoryDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 35 more51 hr

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.